Journal of Integral Equations and Applications

A collocation method solving integral equation models for image restoration

Yuzhen Liu, Lixin Shen, Yuesheng Xu, and Hongqi Yang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We propose a collocation method for solving integral equations which model image restoration from out-of-focus images. Restoration of images from out-of-focus images can be formulated as an integral equation of the first kind, which is an ill-posed problem. We employ the Tikhonov regularization to treat the ill-posedness and obtain results of a well-posed second kind integral equation whose integral operator is the square of the original operator. The present of the square of the integral operator requires high computational cost to solve the equation. To overcome this difficulty, we convert the resulting second kind integral equation into an equivalent system of integral equations which do not involve the square of the integral operator. A multiscale collocation method is then applied to solve the system. A truncation strategy for the matrices appearing in the resulting discrete linear system is proposed to design a fast numerical solver for the system of integral equations. A quadrature method is used to compute the entries of the resulting matrices. We estimate the computational cost of the numerical method and its approximate accuracy. Numerical experiments are presented to demonstrate the performance of the proposed method for image restoration.

Article information

Source
J. Integral Equations Applications, Volume 28, Number 2 (2016), 263-307.

Dates
First available in Project Euclid: 1 July 2016

Permanent link to this document
https://projecteuclid.org/euclid.jiea/1467399277

Digital Object Identifier
doi:10.1216/JIE-2016-28-2-263

Mathematical Reviews number (MathSciNet)
MR3518485

Zentralblatt MATH identifier
1347.65197

Subjects
Primary: 65R20: Integral equations 65R32: Inverse problems

Keywords
Image restoration inverse problems

Citation

Liu, Yuzhen; Shen, Lixin; Xu, Yuesheng; Yang, Hongqi. A collocation method solving integral equation models for image restoration. J. Integral Equations Applications 28 (2016), no. 2, 263--307. doi:10.1216/JIE-2016-28-2-263. https://projecteuclid.org/euclid.jiea/1467399277


Export citation

References

  • P.M. Anselone, Compact operator approximation theory and applications to integral equations, Prentice-Hill, Englewood Cliffs, 1995.
  • M. Bertero, P. Brianzi and E. Pike, Super-resolution in confocal scanning microcopy, Inv. Prob. 3 (1987), 195–212.
  • Z. Chen, S. Ding, Y. Xu and H. Yang, Multiscale collocation methods for ill-posed integral equations via a coupled system, Inv. Prob. 28 (2012), 025006.
  • Z. Chen, C.A. Micchelli and Y. Xu, A construction of interpolating wavelets on invariant sets, Math. Comp. 68 (1999), 1569–1587.
  • ––––, The Petrov-Galerkin methods for second kind integral equations II: Multiwavelet scheme, Adv. Comp. Math. 7 (1997), 199–233.
  • ––––, Fast collocation method for second kind integral equation, SIAM J. Num. Anal. 40 (2002), 49–55.
  • Z. Chen, C.A. Micchelli and Y. Xu, Multiscale methods for Fredholm integral equations, Cambrige University Press, Cambrige, 2015.
  • Z. Chen, B. Wu and Y. Xu, Error control strategies for numerical integration in fast collocation methods, Northeast Math. J. 21 (2005), 233–252.
  • Z. Chen, Y. Xu and H. Yang, Fast collocation method for solving ill-posed integral equation of the first kind, Inv. Prob. 24 (2008), 065007.
  • W. Fang and M. Lu, A fast collocation method for an inverse boundary value problem, Inter. J. Numer. Meth. Engin. 59 (2004), 1563–1585.
  • R. Gonzalez and R. Woods, Digital image processing, Addison-Wesley, Boston, 1993.
  • W.C. Groetsch, Uniform convergence of regularization methods for Fredholm equations of the first kind, J. Austr. Math. Soc. 39 (1985), 282–286.
  • ––––, The theory of Tikhonov regularization for Fredholm equation of the first kind, Res. Notes Math. 105, Pitman, Boston, 1984.
  • C.P. Hansen, Deconvolution and regularization with Topelitz matrices, Numer. Alg. 29 (2002), 323–378.
  • H. Kaneko and Y. Xu, Gauss-type quadratures for weakly singular integral and their application to Fredholm integral equations of the second kind, Math. Comp. 62 (1994), 739–753.
  • Y. Lu, L. Shen and Y. Xu, Integral equation models for image restoration: High accuracy methods and fast algorithms, Inv. Prob. 26 (2010), 045006.
  • S.V. Maass, P. Pereverzev, R. Ramlau and S.G. Soodky, An adaptive discretization for Tikhonov-Phillips regularizaton with a posteriori parameter selection, Numer. Math. 87 (2001), 485–502.
  • C.A. Micchelli and Y. Xu, Using the matrix refinement equation for the construction of wavelets on invariant sets, Appl. Comp. Harmonic Anal. 1 (1994), 344–375.
  • ––––, Reconstruction and decomposition algorithms for biorthogonal multiwalveles, Multidim. Syst. Signal Proc. 8 (1997), 31–69.
  • C.A. Micchelli, Y. Xu and Y. Zhao, Galerkin methods for second-kind integral equations, J. Comp. Appl. Math. 86 (1997), 251–270.
  • S. Pereverzev and E. Shock, On the adaptive selection of the parameter in regularization of ill-posed problems, SIAM J. Numer. Anal. 43 (2005), 2060–2076.
  • R. Plato, Iterative and parametric methods for linear ill-posed equation Habilitationsschrift, Fachb. Math., Berlin, 1995.
  • ––––, The Galerkin scheme for Lavrentiev's $m$-times iterated method to solve the linear accretive Volterra integral equations of the first kind, BIT 37 (1997), 404–423.
  • R. Plato and G. Vainikko, On the regularization of projection methods for solving ill-posed problems, Numer. Math. 57 (1990), 63–79.
  • P.M. Rajan, Convergence anaylysis of a regularized approximation for solving Fredholm integral equations of the first kind, J. Math. Anal. Appl. 279 (2003), 522–530.
  • U. Tautenhahn, On the method of Lavrentiev regularization for nonlinear ill-posed problem, Inv. Prob. 18 (2002), 191–207.
  • A. Tikhonov and V. Arsenin, Solution to ill-posed problems, Wiley, New York, 1977.